While not everyone will experience difficulties tapering off a benzodiazepine (tranquilliser), many are unprotected to negative and bizarre symptoms which can prove traumatic. The following tips will help anyone preparing to taper or already in the time of action of withdrawing.
If you are currently taking a benzodiazepine, please do not discontinue the drug abruptly as this is dangerous and can cause seizures, withdrawal psychosis and protracted withdrawal. It is best to withdraw at a comfortable speed determined by you, under the supervision of your doctor and using a tapering schedule such as those outlined in the Ashton Manual.
It is best to not anticipate a difficult withdrawal as each individual’s experience is rare and not everyone is unprotected to harsh and protracted symptoms. Focusing mainly on negative accounts and anticipating the worst may strengthen your anxiety and hinder recovery.
Having a reliable sustain base of at the minimum a few family members or friends to provide emotional and functional sustain will make a big difference. Don’t hesitate to ask for help if you need it. If you are secluded, try getting online forum sustain from those who can relate to your experience. already speaking to a helpline worker is better than trying to cope on your own; sharing your concerns can be therapeutic.
This is a powerful strategy for coping with worrying thoughts. Instead of focusing on the symptoms and intensifying your anxiety, you can use positive affirmations such as “I am grateful for my healing” or “Every day in every way, I am getting better and better” to create a positive shift in energy. Try to stay in awareness and when you notice the negative self-talk just gently tell yourself to ‘stop’ (without judgment) and switch to a positive affirmation.
Finding at the minimum one breathing technique that works positively for you is meaningful. An easy way to create a rhythm is by focusing on your breath as you take air in and breathe out slowly. There are many highly recommended techniques including diaphragmatic breathing. Once you find one that works well for you – that feels unforced and natural – use it to your advantage.
This is a time to be self-indulgent so do not feel guilty if all you feel like doing is curling up on the couch with a good book or movie. Enjoy distracting yourself with online games, keep mentally stimulated with puzzles, watch funny You Tube clips, try watercolour painting, listen to uplifting music and do all the leisurely activities that you had no time for when life was busy. Avoid stressful situations, emotionally draining people and remember it is okay to say ‘no’. Those who genuinely care will understand and once you are well again you will be able to commit and give more of yourself.
During withdrawal the nervous system can be in a continued state of hyper-excitability. Some find it necessary to monitor and modify their diets to minimise gastric disturbances and other symptoms. Having small, frequent, simple, low glycaemic meals, avoiding caffeine, alcohol, sugar/sweeteners, mono sodium glutamate (MSG) and processed ready-meals are all reported to help. It is also important to stay hydrated by drinking adequate amounts of water throughout the day.
Alcohol works on the same receptors in the brain as benzos (GABA). Having already a tiny amount during withdrawal is known to strengthen symptoms as it interferes with receptors’ up-regulation or healing. If you are having unpleasant symptoms and are nevertheless consuming alcohol, try omitting it for a while and see if your condition improves. This is important; those who consume alcohol during withdrawal should never be surprised if symptoms last for a long time and are intense.
Implementing a vigorous exercise routine can sometimes worsen symptoms so a gentle routine with gradual increase is advisable. Conversely, exercise well tolerated can be very advantageous during withdrawal; your body will let you know your limits. already a short walk in fresh air or a simple yoga routine to keep the energy flowing should make a positive difference.
The reported benefits of massages, osteopathy, chiropractic care, reflexology and other complementary therapies during withdrawal are conflicting. In situations of extreme sensitivity they can cause symptom flare-ups and it is good to be aware of this. Should you have an unwanted reaction, a gentle approach could be an option until you are well enough to enjoy deeper stimulation.
Vitamins and other supplements cause negative responses in some people while others have found that they seem to help. One person could proudly announce that a particular supplement was a miracle cure or accelerated healing in some way and when another tries it, the outcome is unpleasant. It is a matter of observing and excluding: if you are having a problematic withdrawal while taking supplements, try omitting them to see if your symptoms enhance.
When sleep is disrupted during withdrawal it can take time for a normal pattern to be resumed. If you have already deleted the usual culprits such as caffeine, alcohol, uncomfortable room temperature, television in room, late news/mental stimulation, loud noises, bright lights, etc., you could try sleep CDs, breathing exercises and other relaxation techniques. However, during acute withdrawal you may find that nothing works. Non-resistance will minimise your anxiety and thorough relaxation and rest may be the only options. ultimately you will sleep for a few hours at a time and this will increase until you end up having a complete, sound night’s sleep of a much better quality than when you were on the drug.
The most important withdrawal coping tool is acceptance of the symptoms. If you can assume the role of ‘detached observer’ and concede that the symptoms are permanent and a necessary path to recovery, then you may not feel inclined to fight them. The more you resist, the more strength you give to the symptoms, and they will end up having a much stronger than necessary influence on your experience. Acceptance is the meaningful to an easier recovery journey.